Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 28, 2002, 6:26 PM EDT for Lancaster County, Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 6:26 PM EDT (22:26 UTC)
- Expired
- Apr 28, 2002, 7:30 PM EDT
- In force
- 64 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lancaster County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:39 PM EDT | Thunderstorm Wind | Lititz, PA | Straight line thunderstorm winds ripped roofs off several mobile homes in Lititz. Numerous trees were also reported down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 282226
SVRCTP
PAC071-282330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT SUN APR 28 2002
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LANCASTER COUNTY IN PENNSYLVANIA
* UNTIL 730 PM EDT.
* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF BRICKERVILLE
TO 7 MILES WEST OF ELIZABETHTOWN...MOVING EAST AT 35 MPH.
* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
MAYTOWN AND MARIETTA AT 635 PM.
MOUNT JOY AND MANHEIM AT 640 PM.
MOUNTVILLE AND LANDISVILLE AT 645 PM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
$$
LAT...LON 4031 7635 4017 7670 4012 7672 3973 7609
4016 7586 4030 7611
JLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 12:45 PM EDT, 5 hours 41 minutes earlier.
Area forecast discussion, Apr 28, 12:45 PM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 1245 PM EDT SUN APR 28 2002 WILL UPDATE AS NEEDED. ...DISC... ...SHORT TERM... AS EXPECTED...DRY PUNCH PUSHING OUR AREA...WITH DECENT AMT OF SUN AND HEATING...AS LOW TRACKS NORTH OF C PA. SO FAR...BINOVC LIMITED...ALONG WITH MAX TEMPS...BUT IT IS ONLY EARLY AFT. AS WITH MAY 83 EVENT...CLEARING AREA TRYING TO SNEAK TO THE N OF US...OFF LAKE ERIE. STILL PARAMETERS IN PLACE FOR SEVERE WEATHER...EXPECT ACTION TO MOVE IN/FIRE UP EARLY TO MID AFTERNOON...AND LINGER INTO LATE AFTERNOON ...EARLY EVENING. LINE OF STORMS TO THE WEST FILLING IN...SOME NASTY STORMS OUT THERE. ...LONG TERM... CURRENT EXTENDED SIMILAR TO WHAT I HAD YESTERDAY AND LOOKS GOOD. ...OTHER... SPS...SEVERE WEATHER OUTLOOK FOR ALL OF CENTRAL PA. .CTP...NONE. MARTIN
In the hours before
Special weather statement, Apr 28, 2:33 PM EDT, 3 hours 53 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046- 290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 233 PM EDT SUN APR 28 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING... SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON... CAMBRIA...BEDFORD AND SOMERSET. WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS THROUGH SUNSET. THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH WILL BE IN EFFECT UNTIL 8 PM EDT. STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS. DANGELO
Special weather statement, Apr 28, 4:10 PM EDT, 2 hours 16 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046- 290000- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE STATE COLLEGE PA 410 PM EDT SUN APR 28 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING... SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...CAMBR IA...BEDFORD...SOMERSET AND SULLIVAN. WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS THROUGH SUNSET. THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH WILL BE IN EFFECT UNTIL 8 PM EDT. STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS. CORRECTED TO ADD SULLIVAN COUNTY TO THE WATCH. DANGELO/JUNG
Special weather statement, Apr 28, 4:16 PM EDT, 2 hours 10 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046- 290000- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE STATE COLLEGE PA 416 PM EDT SUN APR 28 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING... SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...CAMBR IA...BEDFORD...SOMERSET AND SULLIVAN. WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS THROUGH SUNSET. THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH WILL BE IN EFFECT UNTIL 8 PM EDT. STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS. CORRECTED TO ADD SULLIVAN COUNTY TO THE WATCH. DANGELO/JUNG
Special weather statement, Apr 28, 5:18 PM EDT, 1 hour 8 minutes before
PAZ027-028-035-036-049>053-056>059-063>066-290200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 518 PM EDT SUN APR 28 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MONTOUR...YORK...FRANKLIN...LANCASTER...CUMBERLAND...LEBANON... DAUPHIN...PERRY...JUNIATA...MIFFLIN...SNYDER...SCHUYLKILL...FULTON... NORTHUMBERLAND...COLUMBIA...ADAMS AND UNION. WARM...MOIST AIR IN PLACE OVER THE SUSQUEHANNA VALLEY WILL BE MET BY A COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS ARE MOVING INTO THE REGION...AND WILL PUSH THROUGH THE SUSQUEHANNA VALLEY BY SUNSET. THE STORMS THAT HAVE FORMED HAVE THE POTENTIAL TO CREATE DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN PENNSYLVANIA...INCLUDING THE SUSQUEHANNA VALLEY. THE WATCH WILL BE IN EFFECT UNTIL 10 PM EDT....WHILE THE THREAT OF SEVERE WEAHER IN THE SUSQUEHANNA VALLEY SHOULD BE OVER BY 8 PM. STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS. DANGELO
Special weather statement, Apr 28, 5:30 PM EDT, 56 minutes before
PAZ004>006-010-011-282145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 530 PM EDT SUN APR 28 2002 ...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR THE FOLLOWING COUNTIES...WARREN...MCKEAN...POTTER...ELK AND CAMERON. THE STORMS HAVE MOVED EAST OF THESES COUNTIES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLET FOR FURTHER UPDATES. $ DIRIENZO
Special weather statement, Apr 28, 6:11 PM EDT, 15 minutes before
PAZ012-017>019-024>026-033-034-037-041-042-045-046-282230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 611 PM EDT SUN APR 28 2002 ...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR THE FOLLOWING COUNTIES...TIOGA...LYCOMING...SULLIVAN...CLINTON...CENTRE...CLEARFIED ...BLAIR...HUNTINGDON...CAMBRIA...BEDFORD...SOMERSET AND SULLIVAN... ALTHOUGH SOME STRONG TO SEVERE THUNDERSTORMS MAY STILL OCCUR THIS EVENING...TORNADOS ARE NO LONGER LIKELY. THEREFORE...THE TORNADO WATCH HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLET FOR FURTHER UPDATES. $ SND
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:18 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 12 min |
| Apr 28, 2:38 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 67 min |
| Apr 28, 2:54 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 66 min |
| Apr 28, 2:59 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 61 min |
| Apr 28, 4:05 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 55 min |
| Apr 28, 4:17 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 58 min |
| Apr 28, 4:26 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 64 min |
| Apr 28, 4:27 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 63 min |
| Apr 28, 4:40 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 65 min |
| Apr 28, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 55 min |
| Apr 28, 5:09 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 66 min |
| Apr 28, 5:12 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 63 min |
| Apr 28, 5:16 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Snyder, Union | 59 min |
| Apr 28, 5:25 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lebanon | 65 min |
| Apr 28, 6:11 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 64 min |
| Apr 28, 6:20 PM EDT | Tornado Warning | CTP | York | 25 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.